Hail, Ellis
- When
- May 3, 11:40 AM CST
- Where
- Ellis County, 0.86 mi W of Midlothian
- Measured
- 1 in hail
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 32.482, -96.995
Amateur Radio reported quarter size hail in Downtown Midlothian.
Storms developed ahead of a cold front during the afternoon hours. Hail and damaging winds were the main threats.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
Storms developed ahead of a cold front during the afternoon hours. Hail and damaging winds were the main threats. Multiple severe weather reports across North and Central TX.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 3, 11:37 AM CST, 3 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Fort Worth TX 1237 PM CDT Wed May 3 2017 .AVIATION... The cold front as of 1720Z stretches from a KSEP-KAFW-KGYI line, demarcated nicely on visible satellite and as a fine line on area radars. Initial convection has struggled to develop (save for a lone storm which continues to track into Ellis County). We'll continue to show VCTS through 19Z at AFW, GKY, DAL, and DFW where there is still a brief window for additional convective development before the cold front slices across all of our Metroplex TAF sites. Behind the front, VFR conditions will prevail along with strong and gusty northwest winds. It's possible that gusts at DFW may briefly approach AWW criteria later this afternoon, but this window would be quite brief, between 22-00Z or so. Thankfully, the 330-350 direction should help to substantially temper any crosswind issues at DFW. Surface winds at Waco will continue to gradually veer ahead of the approaching front. The northwest wind shift is expected to occur between 20-21Z, and this has been added inside the TEMPO group for TSRA. Northwest winds will subside this evening, but will remain breezy overnight before becoming gusty once again on Thursday afternoon. At this time, it appears the better wrap-around moisture will remain to the north of our TAF sites, and have continued with a dry forecast for the time being. Some VFR cloud cover will, however, be possible. Carlaw && .MESOSCALE UPDATE... Surface analysis late this morning reveals a southeastward- advancing cold front has entered our west and northwestern counties this hour, and arcs from just southeast of a Cisco to Mineral Wells to Gainesville line. This morning's 12Z KFWD sounding revealed a capping inversion remained in place around 800 mb, with impressively steep lapse rates (very nearly absolutely unstable) atop this. Recent ACARS soundings show that this inversion continues to get lifted and eroded as the effects of approaching large-scale forcing for ascent are being felt across the region. This is evidenced by recent water vapor loops. As a result, convective inhibition is rapidly eroding here across the region, and we anticipate continued convective development roughly along and east of a Sherman to Comanche line over the next 1 to 2 hours. There is likely some lingering capping/warm air aloft just above 700 mb, and this may put a damper on the overall severe risk for another hour or two before this is lifted away. While effective bulk shear values remain generally modest at this hour (20-30 kts ahead of the cold front), which would tend to favor initial multicell clusters, the aformentioned impressively steep mid-level lapse rates may be able counteract the relative dearth of shear early this afternoon. As a result, initial storms that develop will be capable of producing large hail (golf balls or slightly larger), and damaging wind gusts. Given the nearly parallel orientation of deep layer shear vectors to the initial front, fairly rapid upscale growth into a southeastward- moving QLCS appears to be in the cards this afternoon. Deep layer shear will be on the increase during the afternoon, which will begin to favor embedded supercells as the system grows upscale. While hail will continue to be a threat, the linear nature would suggest more of a wind damage potential as this system marches southeastward. The main severe weather threat is probably best demarcated along and east of I-35/35E today. Low-level winds through this event are expected to remain fairly light, which should significantly temper the tornado threat across our area. The main area we'll need to monitor for an isolated tornado or two would be across our far southeastern counties, south and east of an Athens to Centerville line, where mesoscale effects from a cluster of storms to the east could play a role in locally backing the surface winds. Either way, the tornado potential today appears to be low, in great part thanks to the weakening and veering low- level winds behind a gravity wave entering Central Texas. The front should clear our entire area around 5-6 PM, bringing and end to convective chances, but strong northwest winds behind the front will linger until later in the evening. A Wind Advisory remains in effect from 1-8 PM to cover this threat. Carlaw && .PREV DISCUSSION... /ISSUED 328 AM CDT Wed May 3 2017/ An upper level disturbance embedded within a larger scale upper level trough is currently located across Southern Colorado and Northeast Arizona and will move to a location just northwest of North Texas by mid afternoon. At the surface, a cold front can currently be tracked moving southeast through the Texas Panhandle and northern Oklahoma. Ahead of the front, surface observations show rich low level moisture is rapidly returning north, aided by a 60 kt low level jet. This warm and humid air will continue racing north this morning, and mid 60 to lower 70 degree dewpoints should cover the CWA by mid-late morning. So far, only scattered showers have developed in the warm sector close to the Texas coast, but by sunrise we could see some of the shower activity and possibly some thunderstorms in our southern counties. Through the morning hours, we expect mostly scattered showers and thunderstorms will continue in our southern and eastern counties, ahead of the front. This activity will be moving northeast, and a storm or two could become strong or marginally severe. In addition, we expect storms will form along the cold front as it moves into our northwestern counties later this morning, colliding with the warm and humid air. The main severe weather threat is expected this afternoon into the early evening hours, as the cap erodes with the approaching upper level trough/disturbance. By afternoon, models are in good agreement that the cap will weaken and SBCAPE will increase to over 3000 J/kg ahead of the front. Some storms may continue to form ahead of the front, but since the low level jet will have shifted east of the region by midday, we expect most of the storms in the afternoon hours will be concentrated along the front. Deep layer shear values are favorable for supercell development, but on the lower end of the scale at about 25-30 kts. Hi-res model guidance is split on if a squall line will develop along the front as it moves into our Central Texas and southeast counties, or if the storms will remain more cellular until the front is farther east and southeast of the region. Either way, the tornado threat in the afternoon hours currently looks very low due to veered winds at the surface. The one potential that could change that is if a remnant boundary is produced from morning storms/clusters. Otherwise, semi-large hail and damaging winds will be the main hazards this afternoon. Steep lapse rates support the potential for hail near golfball sized. Storms should move out of the region by sunset this evening but some wrap around showers associated with the potent upper level disturbance may move into our northwest counties overnight. As the system continues moving across the region tomorrow, additional showers may occur in our northeast counties where forecast soundings show a pocket of moisture around 800 mb will reside. In the wake of the cold front today, strong and gusty northwest winds will occur with sustained speeds of 15-30 mph and gusts as high as 40 mph. A Wind Advisory will be issued for most of the region this afternoon and continuing through the early evening hours. Tonight will be a cool night with even a slight breeze resulting in a which chill factor a few degrees below the recorded temperatures. On Thursday, highs will only be in the upper 60s to mid 70s, and a continued northwest wind of 10-20 mph will make it feel a little chillier. Upper level ridging will keep quiet, dry and pleasant weather through the weekend into at least the early part of next week. Our next chances for rain may arrive around the middle of the week. JLDunn && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 74 51 72 51 77 / 70 10 10 10 0 Waco 81 50 74 47 78 / 60 10 10 10 0 Paris 71 47 69 48 72 / 80 10 10 10 0 Denton 71 49 72 46 75 / 60 10 10 10 0 McKinney 73 49 71 48 74 / 70 10 10 10 0 Dallas 76 52 73 53 78 / 70 10 10 10 0 Terrell 77 49 71 48 75 / 80 10 10 10 0 Corsicana 80 49 72 50 76 / 70 10 10 10 0 Temple 82 53 75 47 78 / 60 10 10 10 0 Mineral Wells 74 48 74 45 78 / 40 20 10 10 0 && .FWD WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 8 PM CDT this evening for TXZ091>095-100>107- 115>123-129>135-141>146-156>161. && 90/90
Hazardous Weather Outlook National Weather Service Fort Worth TX 330 AM CDT Wed May 3 2017 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-040830- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 330 AM CDT Wed May 3 2017 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Today and Tonight. Thunderstorms will affect a large portion of North and Central Texas today as a strong cold front moves through the area. Storm coverage will increase by late morning and continue throughout the afternoon hours. Some strong or severe storms will be possible during this time, with the most favorable area being along and south of Interstates 20 and 30. Damaging winds and large hail will be the main hazards with any severe storms, although a brief tornado threat could exist with any isolated storms ahead of the cold front. Thunderstorms will exit the region from northwest to southeast early this evening. Winds will become gusty out of the northwest following the passage of the cold front, and a Wind Advisory is in effect from 1 PM to 8 PM north of a Killeen to Athens line. Wind gusts of 30 to 40 mph will be possible during this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested today, especially in areas along and south of Interstates 20 and 30. Stalley
Special Weather Statement National Weather Service Fort Worth TX 1101 AM CDT WED MAY 3 2017 TXZ118-031615- Tarrant TX- 1101 AM CDT WED MAY 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TARRANT COUNTY UNTIL 1115 AM CDT... At 1101 AM CDT, Doppler radar was tracking a strong thunderstorm near Benbrook, moving east at 20 mph. Dime size hail will be possible with this storm. Locations impacted include... Fort Worth, Arlington, Mansfield, Burleson, Benbrook, Crowley, Forest Hill, Kennedale, Everman, Rendon, Edgecliff Village and Edgecliff. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so closely monitor for additional information or possible warnings from the National Weather Service. && LAT...LON 3256 9754 3268 9755 3277 9719 3256 9714 TIME...MOT...LOC 1601Z 261DEG 18KT 3261 9745 92
Special Weather Statement
National Weather Service Fort Worth TX
1119 AM CDT WED MAY 3 2017
TXZ118-031630-
Tarrant TX-
1119 AM CDT WED MAY 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TARRANT COUNTY UNTIL
1130 AM CDT...
At 1118 AM CDT, Doppler radar was tracking a strong thunderstorm over
Everman, moving east at 25 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Fort Worth, Arlington, Grand Prairie, Mansfield, Burleson, Crowley,
Forest Hill, Kennedale, Everman, Rendon, Edgecliff Village, Pantego
and Edgecliff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.
&&
LAT...LON 3274 9704 3255 9704 3255 9740 3256 9742
3269 9740
TIME...MOT...LOC 1618Z 267DEG 22KT 3261 9730
92Special Weather Statement National Weather Service Fort Worth TX 1133 AM CDT WED MAY 3 2017 TXZ118-031700- Tarrant TX- 1133 AM CDT WED MAY 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TARRANT COUNTY UNTIL NOON CDT... At 1133 AM CDT, Doppler radar was tracking a strong thunderstorm over Everman, moving east at 20 mph. Dime size hail will be possible with this storm. Locations impacted include... South Fort Worth, Arlington, Grand Prairie, Mansfield, Burleson, Forest Hill, Kennedale, Everman, Rendon and Pantego. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so closely monitor for additional information or possible warnings from the National Weather Service. && LAT...LON 3255 9704 3255 9732 3269 9733 3273 9704 TIME...MOT...LOC 1633Z 269DEG 19KT 3262 9725 92
Special Weather Statement National Weather Service Fort Worth TX 1200 PM CDT WED MAY 3 2017 TXZ118-119-133-134-031730- Ellis TX-Tarrant TX-Johnson TX-Dallas TX- 1200 PM CDT WED MAY 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON... SOUTHEASTERN TARRANT...NORTHWESTERN ELLIS AND SOUTHWESTERN DALLAS COUNTIES UNTIL 1230 PM CDT... At 1159 AM CDT, the public reported dime size hail with the thunderstorm over Mansfield. This storm is moving east at 20 mph. Dime to nickel size hail will be possible with this storm. Locations impacted include... Grand Prairie, Mansfield, Desoto, Cedar Hill, Duncanville, Waxahachie, Midlothian, Glenn Heights, Kennedale, Rendon, Ovilla, Venus, Oak Leaf and Cedar Hill State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so closely monitor for additional information or possible warnings from the National Weather Service. && LAT...LON 3249 9725 3266 9720 3265 9683 3238 9690 TIME...MOT...LOC 1659Z 281DEG 17KT 3257 9714 92
The Dallas/Ft Worth radar (KFWS), 31 km away, was scanning. The volume nearest the first event began at 17:39 UTC.
30 hail. Local standard time, as filed.
Amateur Radio reported quarter size hail in Downtown Midlothian.
Amateur Radio reported quarter size hail just south of the city of Ovilla.
Social Media reported quarter size hail in Red Oak.
Trained spotter reported quarter size hail approximately 2 miles NNW of Waxahachie.
Trained spotter reported quarter size hail approximately 3 miles N of Waxahachie.
Amateur Radio reported quarter size hail in the city of Red Oak.
Meridian Voluntary Fire Department reported quarter size hail in Meridian.
Trained spotter reported quarter size hail 2 miles SSW of Red Oak.
Amateur Radio reported quarter size hail in downtown Ennis.
Law Enforcement reported via Social Media half dollar size hail in Aquilla.
Trained spotter reported quarter size hail for several minutes and a some half dollar size hail.
Emergency Manager reported hail up to quarter size in West.
Social Media reported golf ball size hail in West. Time was estimated by radar.
Trained spotter reported quarter size hail approximately 3 miles NW of Eustace.
County official reported half dollar size hail in Aquilla.
Trained spotter reported half dollar size hail in Leroy. Time estimated by radar.
Broadcast media reported ping pong ball size hail in Hubbard. Time was estimated by radar.
Social media reported half dollar size hail in Mount Calm.
Trained spotter reported quarter size hail in Mount Calm.
Amateur radio reported quarter size hail near Chandler, TX. at the corner of Van Zandt, Henderson and Smith counties.
Social Media reported golf ball size hail in Brownsboro.
Public reported half dollar size hail in Chandler.
Social Media reported half dollar size hail in Chandler.
Social Media reported quarter size hail in Coolidge.
Emergency Manager reported golf ball size hail in Mexia.
Emergency Manager reported golf ball size hail in Groesbeck.
Amateur Radio reported quarter size hail south of Mexia.
A trained spotter reported quarter size hail in Groesbeck.
Trained spotter reported quarter size hail 3 miles west of Marquez.
A trained spotter reported golf ball size hail 5 miles southwest of Oakwood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695560, 695582, 695588, 695595, 695596, 695599, 695600, 695604, 695605, 695607, 695610, 695611, 695617, 695614, 695615, 695618, 695619, 695620, 695621, 695622, 695624, 695626, 695628, 695631, 695646, 695988, 695989, 695990, 695992, 695997.